Indiana, 2003

Hail and Damaging Winds in Indiana, July 11, 2003

July 11, 2003 · NWS IND · 8 events in 6 counties and zones

Squall line moved across central Indiana during the evening producing scattered wind damage. Hardest hit were the Castleton and McCordsville areas where several homes received minor roof and shingle damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Squall line moved across central Indiana during the evening producing scattered wind damage. Hardest hit were the Castleton and McCordsville areas where several homes received minor roof and shingle damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 11, 1:10 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 1:10 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EST FRI JUL 11 2003

FORECAST CHALLENGE WL BE TIMING...CVRG OF TRWS ACRS THE FA TNGT.
LATEST VSBL PIX/SFC OBS WERE SHOWING SCT-BKN DIURNAL CU ACRS CNTRL
INDIANA IN CYCLONIC FLOW REGIEME AS AN UPR LOW WAS LIFTING NE ACRS
NRN LAKE HURON. MEANWHILE...SFC ANLYS HAD A TROF EXTENDING FM UPR
LWR MI-SCNTRL IA TO NRN KS.

MODELS IN PRETTY GOOD AGREEMENT FOR THE MOST PART...HOWEVER THERE
WAS ONE EXCEPTION. ETA/GFS WERE QUICKER WITH THE SFC TROF AND
INSTABILITY THAT POOLS ALONG AND AHEAD OF THE TROF THAN THE NGM. THE
ETA/GFS PUSH THE TROF TO A MIE-IND-HUF BY 06Z SAT...WHILE THE NGM IS
ABOUT 6 HOURS SLOWER. STG NW UPR FLOW PERPENDICULAR TO THE SFC TROF
SHOULD PUSH IT THROUGH QUICKER VIA THE ETA/GFS. AT AN RATE...PRETTY
GOOD UNI-DIRECTIONAL SHEAR OF 30-40 KTS FM 1000-500 MB WITH 60KT H5
AND 80 KT H250 JET STREAKS MOVING SE ACRS THE MSP VLY THROUGH THE NW
FLOW. INSTABILITY POOL REACHES THE FA LATE THIS AFT WITH LIS -2 TO
-4 AND CAPES 500-700 J/KG BY 00Z. WOULDNT BE TOO SURPRISED TO SEE
SOME HAIL OUT OF THESE STORMS WITH THE WBZ HEIGHT AROUND 9800 FT PER
THE ILX 12Z SOUNDING. HOWEVER...AGREE WITH SPC THAT BETTER CHC WOULD
BE W OF HERE. MOS ALL OVER THE PLACE WITH POPS WITH THE AVN ONLY
GOING AROUND 15%...MET 40-50% AND MIDDLE OF THE ROAD NGM AROUND 35%.
MAV LOOKS TOO LOW WITH COMBO OF INSTABILITY/SHEAR AND APRCHG TROF.
TIME SECS SHOWING LOTS OF MOIST FM H8-H7 TNGT...SO WL GO MOSTLY
CLDY. CU PROGS INDICATING BKN CU AGAIN TOMORROW WITH PLNTY WITH LOW
LVL MOIST AND CYCLONIC FLOW CONTINUING. LOW LVL MOIST THINS A BIT
AND REST OF THE COLUMN REMAINS DRY SATURDAY NGT...SO WL MENTION
CLRG. FINALLY...SUNDAY LOOKS LIKE A REPEAT OF SATURDAY WITH PERHAPS
A LITTLE LESS CU AS UPR LOW OPENS UP AND MOVES INTO QUE.

MOS VERY CLOSE AND LOOKS GOOD BASED ON LOW LVL THERMAL PROGS AND
EXPECTED CLD CVRG.

.IND...NONE.

KOCH
Hazardous weather outlook, Jul 11, 3:10 PM EST, 2 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. ISOLATED LARGE HAIL
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT EXPECTED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 11, 5:20 PM EST
Where
Carroll County, 5 mi N of Delphi
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -86.667

Trees and power lines down

Thunderstorm Wind, Marion

When
July 11, 6:41 PM EST to 6:55 PM EST
Where
Marion County, Speedway
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.250

Damage to homes and numerous trees down

Thunderstorm Wind, Madison

When
July 11, 6:48 PM EST
Where
Madison County, Ingalls
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -85.800

Tree damage

Thunderstorm Wind, Hamilton

When
July 11, 6:52 PM EST
Where
Hamilton County, Carmel
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.133

4" diameter trees down

Thunderstorm Wind, Madison

When
July 11, 6:53 PM EST
Where
Madison County, Elwood
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.267, -85.833

18"-20" diameter trees uprooted

Thunderstorm Wind, Hancock

When
July 11, 6:54 PM EST
Where
Hancock County, Mc Cordsville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
39.900, -85.917

Damage to homes

Hail, Hancock

When
July 11, 7:11 PM EST
Where
Hancock County, 5 mi E of Greenfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -85.683

Thunderstorm Wind, Vermillion

When
July 11, 8:00 PM EST
Where
Vermillion County, 5 mi NW of Clinton
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -87.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376328, 5376329, 5376330, 5376331, 5376333, 5376332, 5376334, 5376634.